Illinois, 2005

Drought in Illinois, December 1 to 31, 2005

December 1 to 31, 2005 · NWS DVN · 13 events in 13 counties and zones

The drought that began back in June 2005 continued through December 2005 and into January 2006. Since the growing season was now over, the main impacts on the drought were hydrologic.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in June 2005 continued through December 2005 and into January 2006. Since the growing season was now over, the main impacts on the drought were hydrologic. A report on the hydrologic conditions is supplied by the service hydrologist.Stream flows began the month with most locations reporting near normal (25th to 74th percentile) conditions. A few locations reported above normal (76th to 90th percentile) conditions and a few locations reported below normal (10th to 24th percentile) conditions. From the 2nd through the 6th most locations reported below normal conditions, with a few locations reporting much below normal (less than 10th percentile) conditions and a few locations reporting near normal conditions. After the 6th most locations returned to the same conditions they experienced when the month began. Aside from some minor day to day fluctuations, these conditions persisted through the end of the month.December's precipitation was below normal. Total precipitation for the month was 1.26 inches, or 0.61 inches below normal and 67% of normal. The six-month precipitation total was 11.71 inches, or 7.05 inches below normal and 62% of normal. December was the eleventh consecutive month with below normal precipitation. During this eleven-month period total precipitation has been 21.85 inches, or 13.08 inches below normal and 63% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the drought conditions for the HSA did not change much during the month. By the end of the month, the eastern two-thirds of the HSA were in the Extreme Drought (D3) category. The western one-third of the HSA was in the Severe Drought (D2) or Moderate Drought (D1) category.According to the NOAA/NWS Climate Prediction Center, parts of the HSA have been extremely dry over the past year. In the northwest Illinois climate division the yearly precipitation total for 2005 was in the lowest 1% of all annual precipitation totals for 1895 through 2005. In the east central Iowa climate division the total for 2005 was in the lowest 4% of all annual precipitation totals for the same time period.Conditions have also been dry, albeit not as severe, over the past three years. In the northwest Illinois climate division the three-year precipitation total for 2003 through 2005 was in the lowest 4% of all three-year precipitation totals for 1897 through 2005. In the east central Iowa climate division the total for 2003 through 2005 was in the lowest 10% of all three year precipitation totals for the same time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 30, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Nov 30, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 PM CST WED NOV 30 2005

.UPDATE...SNOW DEVELOPING NICELY ACROSS THE CWA AT THIS TIME...WITH
SNOW BEING REPORTED ACROSS ALL WESTERN AND EVEN SOME CENTRAL
COUNTIES...WITH A LIGHT DUSTING ALREADY.  NORTHWEST COUNTIES MAY
HAVE HIGHER VALUES...AS THEY STARTED BACK AROUND 8 PM.  ONCE SNOW
BEGINS...IT QUICKLY REDUCES VISIBILITIES IN MODERATE SNOWFALL...AS
EVIDENCED BY THE RAPID DROP IN CONDITIONS BETWEEN THE 0252Z AND
0341Z OBSERVATIONS AT KIOW.  FROM THOSE VISIBILITIES SNOW MAY BE
FALLING AT UP TO THREE QUARTERS OF AN INCH PER HOUR AT
TIMES...THOUGH REALISTICALLY MAY BE RECEIVING MORE LIKE A QUARTER TO
A HALF INCH PER HOUR.  SEE NO REASON TO CHANGE FORECAST AT THIS
TIME...AND HAVE SENT OUT AN UPDATE WITH A FRESHENING OF THE CURRENT
CONDITIONS.
..LE..

.PREVIOUS DISCUSSION...
.SYNOPSIS...150 KT JET AT H3 WAS PLOWING INTO CENTRAL ROCKIES AT
12Z. AT MID LEVELS...IMPRESSIVE H5 SHORTWAVE MOVING ACROSS NORTH
CENTRAL EARLY THIS AFTERNOON. THIS WAS SPINNING UP A COUPLE CENTERS
OF LOW PRESSURE AND RESULTING SNOW THIS AFTERNOON. MAIN SYNOPTIC LOW
WAS OVER SW KS...WHILE ANOTHER LOW...NOT HANDLED WELL BY MODELS...
WAS CLOSER TO MID LEVEL CIRCULATION OVER NORTHEAST NEB AT 21Z.
STRONG LOW LEVEL JET FEEDING INTO THE NORTHERN LOW...ALONG WITH
STRONG MID LEVEL FORCING AND JET LEVEL DIVERGENCE...WAS RESULTING IN
AREAS OF MODERATE TO HEAVY SNOW UNDER DEVELOPING LEAF CLOUD IN NW
IA...SE SD AND NE NEB. STRONG 3 HOUR PRESSURE FALLS MAXIMA NOTED
NEAR KSUX AND NORTHEAST OK.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY...POTENTIAL FOR FIRST
SIGNIFICANT SNOWFALL OF SEASON MAIN FOCUS IN SHORT TERM. 12Z GFS AND
NAM TRENDED A BIT TOO FAR SOUTH WITH THE MID LEVEL VORT NOTED ON
WATER VAPOR IMAGERY OVER WESTERN NEB SO FAR TODAY...AND DID NOT
PREDICT THE DEVELOPING LOW OVER NORTHEAST NEB AT ALL. 12Z ECMWF WAS
A BIT CLOSER WITH THE VORT CENTER...TAKING THE TRACK ABOUT 80 MILES
FURTHER NORTH INTO W CENTRAL IL BY 12Z THU. AT SURFACE...MODELS
CONSOLIDATE LOWS INTO ONE CYCLONE SE OF KANSAS CITY AT 06Z. BASED ON
CURRENT TRENDS...THIS MAY BE TOO FAR SOUTH. OVERALL...CONFIDENCE LOW
ON TRACK OF MAIN LOW CENTER LATE TONIGHT. WHAT IS MORE CERTAIN...IS
THAT DEEP LIFT IN THE FORM OF MID LEVEL Q-VECTOR CONVERGENCE...JET
EXIT REGION LIFT...AND ISENTROPIC UPGLIDE ALL SUPPORT MEASURABLE
SNOWFALL TONIGHT OVER ENTIRE FORECAST AREA.

CURRENT THINKING IS THAT MODERATE TO HEAVY SNOW AHEAD OF THE
NORTHERN LOW WILL MOVE INTO EASTERN IA MID TO LATE EVENING...THEN AS
MAIN LOW CENTER AND VORT MAX PASSES TO SOUTH LATER TONIGHT...WARM
CONVEYER BELT AND INVERTED SURFACE TROUGH WILL SUPPORT HEAVIER SNOW
SOUTH OF INTERSTATE 80. WITH THIS IN MIND...SNOW ADVISORY ISSUED FOR
EAST CENTRAL IA TONIGHT...THEN FOR CWA MAINLY SOUTH OF I-80 FOR LATE
TONIGHT. SNOW AMOUNTS IN SOUTH MAY BE AT LOW END OF USUAL ADVISORY
CRITERIA...CLOSER TO 2 TO 3 INCHES...BUT WENT WITH HIGHLITE AS IT
WILL BE FIRST ACCUMULATING SNOW IMPACTING TRAVEL IN THIS AREA FOR
THE SEASON. EXPECTING 2 TO 3 INCHES...WITH POTENTIAL FOR UP TO 4
INCHES MAINLY WEST OF CEDAR RAPIDS TO INDEPENDENCE LINE LATE
TONIGHT. LOW QUICKLY SHIFTS EAST OF AREA THU MORNING...WITH HIGH
DROPPING INTO WESTERN IA/MO DURING DAY WITH MID LEVEL SUBSIDENCE
SUPPORTING GRADUAL CLEARING. WITH COLD ADVECTION AND BRISK NW
WINDS... TEMPERATURES TO RISE ONLY INTO MID 20S TO AROUND 30.
..SHEETS..

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
COLD WEATHER WILL CONTINUE THROUGH THE NEXT WEEK.  THAT MORE THAN
ANYTHING ELSE IS THE MOST CONFIDENT FEATURE OF THE FORECAST.
BEGINNING THURSDAY NIGHT...SUBSIDENCE SHOULD TEMPORARILY CLEAR SKIES
AS HIGH PRESSURE IS CENTERED OVER THE CWA.  THIS SHOULD PROVIDE
IDEAL CONDITIONS FOR A BIG TEMP DROP...WITH SOME LOCATIONS LIKELY
SEEING THE FIRST ZERO DEGREE OR NEGATIVE NUMBERS FOR THE AREA. THE
LOCATIONS AT RISK FOR THIS WILL GREATLY DEPEND ON FRESH SNOW COVER
EXCEEDING ONE INCH AND CLEAR SKIES.  AT THIS TIME...THE NORTH
APPEARS TO HAVE THE BEST CHANCE OF THIS...AS THEY ALREADY HAVE SOME
SNOW COVER. ELSEWHERE...WILL CONSERVATIVELY GO WITH 8 TO 12 DEGREES
FOR LOWS.

FRIDAY...CLOUDS WILL SPREAD OVER THE AREA IN A SOLID MID AND HIGH
DECK...AS ISENTROPIC LIFT INCREASES THROUGH THE DAY.  SATURATION IS
STILL IN QUESTION FOR FRIDAY NIGHT...BUT CHANCE POPS FOR SNOW APPEAR
WORTHY TO MENTION.  LOOKING BEYOND...SATURDAYS SYSTEM APPEARS TO BE
WELL SOUTH OF THE AREA...BUT WITH COLD AIR IN PLACE...AND SATURATION
HAVING ALREADY BEEN HELPED ALONG BY FRIDAY AND FRIDAY NIGHTS
PCPN...WE SHOULD SEE SOME LIGHT SNOWS.  ACCUMULATIONS AT THIS POINT
APPEAR TO BE AROUND AN INCH OR LESS...WITH THE HIGHEST ACCUMS IN THE
SOUTH.

MODELS DIVERGE STRONGLY AFTER SATURDAY...WITH THE GFS NOW CLOSING
OFF THE POLAR VORTEX OVERHEAD...AND THE 00Z ECMWF CONTINUING WITH
ACTIVE NORTHWEST FLOW. FOR NOW...WILL GO CLOSER TO THE ECMWF...BUT
TREND COOLER THAN ITS TEMPS...WHICH WOULD BE IN AGREEMENT WITH THE
00Z AND 06Z GFS SOLUTIONS. TEMPS WILL BE HELD PRIMARILY IN THE 20S
FOR HIGHS AND 10 TO 15 FOR LOWS...BUT...THIS IS STILL SPLITTING THE
DIFFERENCE BETWEEN MODELS.  REALITY MAY SHOW THAT WE MAY BE AROUND
10 DEGREES TOO WARM WITH THESE LOWS IF NEGATIVE FEEDBACK RESULTS IN
THE 12Z GFS VERIFYING.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY TONIGHT FROM 7 PM TO 6 AM SOUTH AND EAST
CENTRAL...OR SOUTH AND WEST OF A LINE FROM MUSCATINE THROUGH MOUNT
VERNON...TO LAMONT.
IL...SNOW ADVISORY TONIGHT FROM 10 PM TO 6 AM SOUTH OF A LINE FROM
KEITHSBURG TO ALEXIS.
MO...SNOW ADVISORY TONIGHT FROM 7 PM TO 6 AM.

&&

SHEETS/ERVIN
Hazardous weather outlook, Nov 30, 5:03 AM CST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CST WED NOV 30 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
503 AM CST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP THIS EVENING WITH WIDESPREAD 1 TO 3 INCH AMOUNTS BY
SUNRISE.  LOCATIONS ALONG AND NORTH OF HIGHWAY 30 ARE EXPECTED TO
RECEIVE MOST OF THE 2 INCH OR MORE TOTALS.  LOCATIONS SOUTH OF
HIGHWAY 34 WILL RECEIVE AMOUNTS MAINLY AROUND AN INCH OR TWO.  BELOW
FREEZING TEMPERATURES WILL ALLOW FOR THE SNOW TO QUICKLY ACCUMULATE
ON ROAD SURFACES.  MOTORISTS SHOULD PLAN FOR WINTER WEATHER DRIVING
CONDITIONS.

A SNOW ADVISORY MAY BE ISSUED LATER TODAY IF WIDESPREAD SNOW AMOUNTS
NEAR OR IN EXCESS OF THREE INCHES ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANY LINGERING FLURRIES WILL END ON THURSDAY MORNING WITH LITTLE OR
NO ADDITIONAL ACCUMULATION. THERE IS A CHANCE OF LIGHT SNOW ON
FRIDAY... PARTICULARLY NORTH OF HIGHWAY 30. THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK... THERE ARE SEVERAL CHANCES OF SNOW AS
SEVERAL WAVES PASS OVER THE AREA. THE TIMING AND SNOWFALL
POTENTIAL ASSOCIATED WITH THESE WAVES IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.  PLEASE REPORT SNOW CONDITIONS
AND SNOW AMOUNTS PLUS ANY LOCAL ROAD CONDITIONS TO THE NOAA NWS
FORECAST OFFICE IN THE QUAD CITIES.

NICHOLS/MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Bureau

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bureau forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Carroll

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Hancock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, Henderson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Henry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Jo Daviess

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jo Daviess forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, McDonough

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Drought, Mercer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Putnam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Rock Island

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Stephenson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stephenson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Warren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, Whiteside

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485008, 5485009, 5485010, 5485011, 5485012, 5485013, 5485014, 5485015, 5485016, 5485017, 5485018, 5485019, 5485020.